Thunderstorm Wind, Franklin
- When
- August 2, 3:18 PM EST to 3:22 PM EST
- Where
- Franklin County, Ashfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.533, -72.783
Severe thunderstorms developed in northwest Massachusetts late in the afternoon and traveled southward, affecting much of Massachusetts south of the Mass Pike, northeast Connecticut, and Rhode Island, before exiting Cape Cod and the Islands - a path of approximately 175 miles. Trees and wires were reported down in Conway, Ashfield, and Charlemont in Franklin CountyMassachusetts shortly after 4 pm.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms developed in northwest Massachusetts late in the afternoon and traveled southward, affecting much of Massachusetts south of the Mass Pike, northeast Connecticut, and Rhode Island, before exiting Cape Cod and the Islands - a path of approximately 175 miles. This short-lived derecho produced widespread wind damage throughout the region.Trees and wires were reported down in Conway, Ashfield, and Charlemont in Franklin CountyMassachusetts shortly after 4 pm. Similar damage occurred in Hampshire and Hampden Counties afterthat. There were reports of trees down on houses and some cars. Shortly after 5 pm, an old roof was blownoff of an apartment complex in Springfield, which made 11 units on the fifth floor uninhabitable. It wasestimated that straight-line wind gusts of 70 to 80 mph occurred there.The complex of severe thunderstorms then entered southern Worcester County. At 515 pm, a radio stationtower, which was 240 feet tall, was knocked over in Dudley. It is conceivable that wind speeds approached100 mph at the top of the tower. Penny sized hail was observed in Holden.As the storms progressed into eastern Massachusetts, trees fell onto houses and cars in Medway andFoxborough. A significant downburst occurred in Sharon, Stoughton, and Brockton, where many largetrees were either snapped near their bases or uprooted entirely. Utility poles were snapped 6 feet aboveground level near Routes 24 and 123 in Brockton. A trained spotter in Sharon reported penny sized hail.The damage continued all the way to the southeast Massachusetts coast, where trees and wires weredowned in Dartmouth, New Bedford, and Fairhaven, and Mattapoisett.To date, the last derecho to affect southern New England was on July 15, 1995, when a band of severethunderstorms raced from Michigan at midnight to the Massachusetts coast by 8 am. Those stormsproduced a wind gust to 93 mph at Otis Massachusetts in Berkshire County, and damage was reported asfar east as Worcester County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 3:05 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EDT WED AUG 2 2006
.SHORT TERM /TONIGHT AND THURSDAY/...
MESOSCALE UPDATE 2...
WW 671 IN EFFECT UNTIL 10 PM EDT.
LATEST ANALYSIS SHOWS INSTABILITY AXIS HAS WORKED A LITTLE FARTHER E
INTO SOUTHERN NEW ENGLAND...FROM NE MA INTO NE CT AND LONG ISLAND.
HOWEVER THERE IS LITTLE IF ANY MOISTURE CONVERGENCE...AND STILL
PRESENCE OF A MID LEVEL CAP WHICH IS PREVENTING SHOWERS/STORMS FROM
DEVELOPING IN THIS REGION.
AIRMASS HAS STABILIZED A BIT UPSTREAM IN CENTRAL NY FROM
CONVECTION...BUT BETTER MOISTURE CONVERGENCE IS FOCUSED IN EASTERN
NY DOWN INTO SOUTHERN NJ. IF WE CAN OVERCOME CAP IN NEXT 1 TO 3
HOURS WE SHOULD SEE AT LEAST ISOLATED OR WIDELY SCATTERED STORMS
FORM IN THIS AREA...WHICH COULD WORK INTO WESTERN NEW ENGLAND BY
EARLY THIS EVENING.
WE ARE ALSO WATCHING AN ISOLATED STORM IN BERKSHIRE COUNTY WHICH HAS
BEEN PULSING UP...LATEST SCAN HAS 60 DBZ UP TO 10KFT. THIS STORM
WILL GET INTO NORTHERN HAMPSHIRE COUNTY OR PERHAPS EVEN SOUTHERN
FRANKLIN COUNTY WITHIN NEXT HOUR AND COULD BECOME SEVERE AS IT
ENCOUNTERS A MORE UNSTABLE AIRMASS.
ONE INTERESTING NOTE IS WE DO HAVE BETTER SHEAR AND MORE BUOYANCY S
OF MASS PIKE...SO IF WE CAN GET STORMS GOING IN OUR CT/RI ZONES WE
MAY HAVE AN ISOLATED SEVERE THREAT THERE AS WELL.
FREEZING LEVEL IS NEAR 14.5 KFT AND -20C NEAR 25.5KFT.
JWD
REST OF SHORT TERM TONIGHT INTO THU COMING SOON.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
LOW PRESSURE AND ASSOCIATED COLD FRONT EXPECTED BE IN THE PROCESS OF
TRACKING THROUGH SOUTHERN NEW ENGLAND THURSDAY NIGHT. PRECIPITABLE
WATER STILL IN THE 1.5 TO 2 INCH RANGE IN THE VICINITY OF THE
FRONT WILL ALLOW FOR SCATTERED SHOWERS IN AND NEAR THE FRONT...WITH
LINGERING INSTABILITY DURING THE EARLY EVENING WILL HAVE THE CHANCE
FOR THUNDERSTORMS AS WELL.
DURING FRIDAY MORNING GFS SHOWS A MORE COMFORTABLE AIRMASS MOVING INTO
THE REGION AS HIGH PRESSURE BUILDS EAST. NORTHWEST WINDS WILL BRING MORE
SEASONABLE TEMPERATURES...BUT MORE NOTICEABLY BY FRIDAY A 5 TO 10
DEGREE DROP IN DEW POINTS IS EXPECTED.
THE HIGH PRESSURE WILL PASS OVER NEW ENGLAND DURING SATURDAY AND
SUNDAY...BRINGING DRY CONDITIONS FOR THIS WEEKEND.
A SECOND COLD FRONT SHOULD CROSS THROUGH SOUTHERN NEW ENGLAND ON
SUNDAY NIGHT AND MONDAY...HAVE CHANCE POPS IN ZONES FOR THIS FEATURE.
ANOTHER AREA OF HIGH PRESSURE IS EXPECTED TO DRY OUT THE AREA AGAIN
FOR NEXT TUESDAY AND WEDNESDAY.
&&
.AVIATION...
&&
.MARINE...
SHORT TERM...COMING SOON.
LONG TERM...WIND GUSTS AND SEAS MAY APPROACH SCA CRITERIA DURING
THURSDAY NIGHT ON OUTER COASTAL WATERS DUE TO LOW PRESSURE CROSSING
INTO THE WATERS...AND ACCOMPANYING SOUTHWEST FLOW BEFORE LOW PASSES
EAST. HIGH PRESSURE TO FOLLOW FOR FRI PM THROUGH SUNDAY.
&&
.CLIMATE...
PVD SET A RECORD HIGH YESTERDAY WITH 97 DEGREES. A RECORD REPORT HAS
BEEN ISSUED.
RECORD WARM MINIMUMS FOR AUGUST 1
BOSTON....... 77 OLD RECORD 75 IN 1969
PROVIDENCE... 75 OLD RECORD 75 IN 1999
RECORD HIGHS FOR TODAY AUGUST 2
BOSTON....... 102 IN 1975
PROVIDENCE... 104 IN 1975 /ALSO ALL TIME HIGH/
HARTFORD..... 101 IN 1975
WORCESTER.... 96 IN 1975
RECORD WARM MINIMUMS FOR AUGUST 2
BOSTON....... 74 IN 1980
PROVIDENCE... 78 IN 1933
HARTFORD..... 74 IN 1933
WORCESTER.... 76 IN 1917
RECORD HIGHS FOR THURSDAY AUGUST 3:
BOSTON 97 IN 1929
PROVIDENCE 97 IN 1930
HARTFORD 98 IN 1930
WORCESTER 94 IN 1930
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...EXCESSIVE HEAT WARNING FOR CTZ002>004 UNTIL 5 PM THURSDAY.
MA...HEAT ADVISORY FOR MAZ002-008-009-023 UNTIL 8 PM WEDNESDAY.
...EXCESSIVE HEAT WARNING FOR MAZ003>007-010-012-014>016-019-021-
022-026 UNTIL 8 PM WEDNESDAY.
...HEAT ADVISORY FOR MAZ005-006-010-012-014>016-019-021>023 FROM
11 AM THURSDAY TO 5 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR MAZ011-013-017-018-020 UNTIL 5 PM
THURSDAY.
NH...EXCESSIVE HEAT WARNING FOR NHZ011-012-015 UNTIL 8 PM WEDNESDAY.
RI...EXCESSIVE HEAT WARNING FOR RIZ001>006 UNTIL 5 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR RIZ007 UNTIL 8 PM WEDNESDAY.
...HEAT ADVISORY FOR RIZ007 FROM 11 AM THURSDAY TO 5 PM THURSDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ254-255 FROM 7 PM WEDNESDAY TO
NOON THURSDAY.
&&
SHORT TERM...BELK
LONG TERM...JWD/NMB
AVIATION...BELK
MARINE...BELKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 535 AM EDT WED AUG 2 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-030945- BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL- BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM- COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN- EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK- EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY- NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER- NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND- SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL- SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND- WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX- WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT- WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM- 535 AM EDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS... NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND... SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING CONTINUES IN EFFECT FOR MOST OF SOUTHERN NEW ENGLAND. A HEAT ADVISORY IS IN EFFECT FOR THE EAST SLOPES OF THE BERKSHIRES AND FOR MARTHAS VINEYARD. ONLY NANTUCKET AND BLOCK ISLAND ARE NOT COVERED BY EITHER THE WARNING OR THE ADVISORY. HEAT INDEX VALUES WILL REACH 110 TO 115 IN THE WARNING AREA...AND VALUES WILL BE UP TO 105 DEGREES IN THE ADVISORY AREA. THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH THE NIGHT IN THE GREATER SPRINGFIELD AREA AS WELL AS NORTHERN CONNECTICUT...RHODE ISLAND...AND INTERIOR SOUTHEAST MASSACHUSETTS. NIGHTTIME TEMPERATURES IN THIS AREA WILL REMAIN WARM WITH READINGS IN THE 70S AND LOWER 80S. THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THE BEST CHANCE WILL BE IN SOUTHERN NEW HAMPSHIRE AND NORTHERN MASSACHUSETTS. ALL THUNDERSTORMS WILL CARRY A RISK OF LIGHTNING. A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH 5 PM FOR THE GREATER SPRINGFIELD AREA AS WELL AS NORTHERN CONNECTICUT...RHODE ISLAND...AND INTERIOR SOUTHEAST MASSACHUSETTS. A HEAT ADVISORY WILL BE IN EFFECT DURING THE AFTERNOON FOR THE CITY OF BOSTON...INTERIOR NORTHEAST MASSACHUSETTS...SOUTHERN WORCESTER COUNTY...THE AREA AROUND NORTHAMPTON AND AMHERST...COASTAL PLYMOUTH COUNTY...CAPE COD AND MARTHAS VINEYARD. HEAT INDEX VALUES WILL REACH 110 DEGREES IN THE WARNING AREA...AND VALUES WILL BE UP TO 105 DEGREES IN THE ADVISORY AREA. SCATTERED THUNDERSTORMS WILL MOVE THROUGH SOUTHERN NEW ENGLAND ON THURSDAY. ALL THUNDERSTORMS WILL CARRY A RISK OF LIGHTNING. SOME THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY DOWNPOURS. THE BEST CHANCE WILL BE ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE. THERE IS ALSO A CHANCE OF THUNDERSTORMS...WITH A RISK OF LIGHTNING... ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED AFTER 1 PM TODAY. WTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 220 PM EDT WED AUG 2 2006 MAZ002>012-014-026-NHZ011-012-015-022300- WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA- CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE... BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...GLOUCESTER... CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD... MILFORD...WORCESTER...CAMBRIDGE...AYER...JAFFREY...KEENE... MANCHESTER...NASHUA...PETERBOROUGH...WEARE 220 PM EDT WED AUG 2 2006 ...SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING IN SOUTHWEST NEW HAMPSHIRE AND MOST OF INTERIOR MASSACHUSETTS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR SOUTHWEST NEW HAMPSHIRE AS WELL AS WESTERN...CENTRAL AND NORTHEAST MASSACHUSETTS. NEAR 100 DEGREE HEAT COMBINED WITH HIGH HUMIDITY MAY SET THE STATE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. AS OF 215 PM...THUNDERSTORMS HAD DEVELOPED IN CENTRAL NEW YORK FROM THE FINGER LAKES TO THE MOHAWK VALLEY...WITH MORE STORMS IN NORTHERN PARTS OF NEW YORK AND VERMONT. WHILE THESE STORMS WILL NOT ARRIVE IN SOUTHERN NEW ENGLAND UNTIL EARLY THIS EVENING...ADDITIONAL STORMS MAY DEVELOP NEAR THE EAST SLOPES OF THE BERKSHIRES...THE WORCESTER HILLS AND MERRIMACK VALLEY AFTER 330 PM. SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS MAY ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN. THOSE WHO MAY BE OUTDOORS BEATING THE HEAT AT AREA LAKES OR POOLS SHOULD BE ALERT FOR SIGNS OF THREATENING WEATHER...AND GET INDOORS IMMEDIATELY IF THUNDERSTORMS APPROACH. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BOATERS ON LAKES OR RIVERS SHOULD HEAD TO SAFE HARBOR IF SKIES TURN THREATENING. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATED INFORMATION AND POSSIBLE WARNINGS. JWD
SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE TAUNTON MA 220 PM EDT WED AUG 2 2006 MAZ002>012-014-026-NHZ011-012-015-022300- WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA- CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE... BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...GLOUCESTER... CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD... MILFORD...WORCESTER...CAMBRIDGE...AYER...JAFFREY...KEENE... MANCHESTER...NASHUA...PETERBOROUGH...WEARE 220 PM EDT WED AUG 2 2006 ...SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING IN SOUTHWEST NEW HAMPSHIRE AND MOST OF INTERIOR MASSACHUSETTS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR SOUTHWEST NEW HAMPSHIRE AS WELL AS WESTERN...CENTRAL AND NORTHEAST MASSACHUSETTS. NEAR 100 DEGREE HEAT COMBINED WITH HIGH HUMIDITY MAY SET THE STAGE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. AS OF 215 PM...THUNDERSTORMS HAD DEVELOPED IN CENTRAL NEW YORK FROM THE FINGER LAKES TO THE MOHAWK VALLEY...WITH MORE STORMS IN NORTHERN PARTS OF NEW YORK AND VERMONT. WHILE THESE STORMS WILL NOT ARRIVE IN SOUTHERN NEW ENGLAND UNTIL EARLY THIS EVENING...ADDITIONAL STORMS MAY DEVELOP NEAR THE EAST SLOPES OF THE BERKSHIRES...THE WORCESTER HILLS AND MERRIMACK VALLEY AFTER 330 PM. SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS MAY ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN. THOSE WHO MAY BE OUTDOORS BEATING THE HEAT AT AREA LAKES OR POOLS SHOULD BE ALERT FOR SIGNS OF THREATENING WEATHER...AND GET INDOORS IMMEDIATELY IF THUNDERSTORMS APPROACH. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BOATERS ON LAKES OR RIVERS SHOULD HEAD TO SAFE HARBOR IF SKIES TURN THREATENING. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATED INFORMATION AND POSSIBLE WARNINGS. JWD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 320 PM EDT WED AUG 2 2006 MAZ002-003-008-022015- EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA- 320 PM EDT WED AUG 2 2006 ...STRONG THUNDERSTORM HEADING TOWARD NORTHWEST MASSACHUSETTS... AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL ENTERING NORTHERN BERKSHIRE COUNTY. THE STORM WAS MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... HAWLEY AND PLAINFIELD BY 350 PM EDT... BUCKLAND AND CUMMINGTON BY 400 PM EDT... ASHFIELD AND CONWAY BY 410 PM EDT. THOSE WHO MAY BE OUTDOORS BEATING THE HEAT AT AREA LAKES OR POOLS SHOULD BE ALERT FOR SIGNS OF THREATENING WEATHER...AND GET INDOORS IMMEDIATELY IF THUNDERSTORMS APPROACH. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BOATERS ON LAKES OR RIVERS SHOULD HEAD TO SAFE HARBOR IF SKIES TURN THREATENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS. JWD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 351 PM EDT WED AUG 2 2006 MAZ002-003-008-010-022045- EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA- 351 PM EDT WED AUG 2 2006 ...STRONG THUNDERSTORM ENTERING THE EAST SLOPES OF THE BERKSHIRES... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER EAST WINDSOR...OR ABOUT 13 MILES EAST OF PITTSFIELD...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... CUMMINGTON AND CHESTERFIELD BY 400 PM EDT... GOSHEN BY 410 PM EDT... WILLIAMSBURG AND WHATELY BY 420 PM EDT... HATFIELD AND AMHERST BY 430 PM EDT... PELHAM BY 440 PM EDT... BELCHERTOWN BY 450 PM EDT. THOSE WHO MAY BE OUTDOORS BEATING THE HEAT AT AREA LAKES OR POOLS SHOULD BE ALERT FOR SIGNS OF THREATENING WEATHER...AND GET INDOORS IMMEDIATELY IF THUNDERSTORMS APPROACH. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BOATERS ON LAKES OR RIVERS SHOULD HEAD TO SAFE HARBOR IF SKIES TURN THREATENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS. JWD
The Albany radar (KENX), 105 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
12 thunderstorm wind, 2 hail, 2 lightning. Local standard time, as filed.
58 mph gust at Plymouth Airport
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520756, 5520757, 5520758, 5520759, 5520760, 5520761, 5520762, 5520763, 5520764, 5520765, 5520766, 5520767, 5520768, 5520769, 5520770, 5520771.